Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Algebraic results on representations of semisimple Lie groups


Author: J. Lepowsky
Journal: Trans. Amer. Math. Soc. 176 (1973), 1-44
MSC: Primary 22E45
MathSciNet review: 0346093
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a noncompact connected real semisimple Lie group with finite center, and let K be a maximal compact subgroup of G. Let $ \mathfrak{g}$ and $ \mathfrak{k}$ denote the respective complexified Lie algebras. Then every irreducible representation $ \pi $ of $ \mathfrak{g}$ which is semisimple under $ \mathfrak{k}$ and whose irreducible $ \mathfrak{k}$-components integrate to finite-dimensional irreducible representations of K is shown to be equivalent to a subquotient of a representation of $ \mathfrak{g}$ belonging to the infinitesimal nonunitary principal series. It follows that $ \pi $ integrates to a continuous irreducible Hilbert space representation of G, and the best possible estimate for the multiplicity of any finite-dimensional irreducible representation of $ \mathfrak{k}$ in $ \pi $ is determined. These results generalize similar results of Harish-Chandra, R. Godement and J. Dixmier. The representations of $ \mathfrak{g}$ in the infinitesimal nonunitary principal series, as well as certain more general representations of $ \mathfrak{g}$ on which the center of the universal enveloping algebra of $ \mathfrak{g}$ acts as scalars, are shown to have (finite) composition series. A general module-theoretic result is used to prove that the distribution character of an admissible Hilbert space representation of G determines the existence and equivalence class of an infinitesimal composition series for the representation, generalizing a theorem of N. Wallach. The composition series of Weylgroup-related members of the infinitesimal nonunitary principal series are shown to be equivalent. An expression is given for the infinitesimal spherical functions associated with the nonunitary principal series. In several instances, the proofs of the above results and related results yield simplifications as well as generalizations of certain results of Harish-Chandra.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E45

Retrieve articles in all journals with MSC: 22E45


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0346093-X
PII: S 0002-9947(1973)0346093-X
Keywords: Real semisimple Lie group, real semisimple Lie algebra, irreducible representation, subquotient, nonunitary principal series, multiplicity, composition series, distribution character, Weyl group, spherical function, universal enveloping algebra, admissible Hilbert space representation, infinitesimal equivalence, maximal compact subgroup, Iwasawa decomposition
Article copyright: © Copyright 1973 American Mathematical Society